Alert archive / Nebraska / Tornado Warnings in 2018

Tornado Warning 5, NWS Omaha, NE

May 1, 2018Jefferson County, Nebraska

NWS Omaha, NE issued this tornado warning at May 1, 2018, 6:06 PM CDT for Jefferson County, Nebraska. It was in force for 24 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 1, 2018, 6:06 PM CDT (23:06 UTC)
Expired
May 1, 2018, 6:30 PM CDT
In force
24 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Tornado
Observed
Hail
1.75 in

County Jefferson County, NE

The radar

The Grand Island radar (KUEX), 101 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 1, 6:30 PM CDTTSTM WND DMG5 E Reynolds, NETREE DOWN ACROSS ROAD.
May 1, 6:40 PM CDTTORNADO4 Wsw Endicott, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 2:47 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.1 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2018-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 787 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2018-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
787 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
955 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

319 
WFUS53 KOAX 012306
TOROAX
NEC095-012330-
/O.NEW.KOAX.TO.W.0005.180501T2306Z-180501T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Omaha/Valley Nebraska
606 PM CDT TUE MAY 1 2018

The National Weather Service in Omaha has issued a

* Tornado Warning for...
  Western Jefferson County in southeastern Nebraska...

* Until 630 PM CDT

* At 605 PM CDT, a confirmed tornado was located 5 miles southwest of
  Gilead, or 19 miles northeast of Belleville, moving northeast at 40
  mph.

  HAZARD...Damaging tornado and golf ball size hail. 

  SOURCE...Weather spotters confirmed tornado. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* The tornado will be near...
  Fairbury around 630 PM CDT. 

Other locations impacted by this tornadic thunderstorm include
Crystal Springs Campground, Buckley Creek Recreational Area,
Endicott, Camp Jefferson, Reynolds and Alexandria State Recreation
Area.

This includes Highway 136 in Nebraska between mile markers 141 and
154.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4000 9737 4020 9737 4024 9736 4032 9717
      4000 9705
TIME...MOT...LOC 2305Z 244DEG 37KT 4008 9748 

TORNADO...OBSERVED
HAIL...1.75IN

$$

MEAD
1 follow-up statement
746 
WWUS53 KOAX 012318 RRA
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
618 PM CDT TUE MAY 1 2018

NEC095-012330-
/O.CON.KOAX.TO.W.0005.000000T0000Z-180501T2330Z/
Jefferson NE-
618 PM CDT TUE MAY 1 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR WESTERN
JEFFERSON COUNTY...
    
At 618 PM CDT, a severe thunderstorm capable of producing a tornado
was located 4 miles north of Mahaska, or 21 miles northeast of
Belleville, moving east at 35 mph.

HAZARD...Tornado and golf ball size hail. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

This dangerous storm will be near...
  Fairbury around 630 PM CDT. 

Other locations impacted by this tornadic thunderstorm include
Crystal Springs Campground, Buckley Creek Recreational Area,
Endicott, Camp Jefferson, Reynolds and Alexandria State Recreation
Area.

This includes Highway 136 in Nebraska between mile markers 141 and
154.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4000 9737 4020 9737 4024 9736 4032 9717
      4000 9705
TIME...MOT...LOC 2318Z 256DEG 32KT 4005 9734 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

MEAD

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at May 1, 3:16 PM CDT, 2 hours 50 minutes earlier.

Area forecast discussion, May 1, 3:16 PM CDT, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
316 PM CDT Tue May 1 2018

.SHORT TERM...(Tonight through Friday)
Issued at 315 PM CDT Tue May 1 2018

...Severe storms likely this afternoon through evening...

Surface analysis at 19z revealed a surface low over south-central
NE with an associated surface front (or two) extending northeast
into west-central IA. Continued heating and moistening of the
boundary layer has yielded a weakly capped and moderately unstable
warm sector with storms beginning to develop along the boundary
between Columbus and Tekamah. The approach of a mid-level jet
streak and associated vorticity maxima from the west/southwest will
aid in rapid storm development over the next couple of hours with
supercells anticipated as the original storm mode. Additional
storms are likely to develop to our west near the surface triple
point over south-central NE. Large hail and a few tornadoes will
be possible initially, with large hail, damaging outflow winds,
and locally excessive rainfall becoming the predominant hazards
as storms coalesce into clusters later this evening into tonight.

On Wednesday, an upper low will edge east through the Four Corners
while an associated surface low deepens over eastern CO. The
location of the attendant warm front from the surface low through
southeast NE will be modulated by antecedent convection occurring
tonight and any early-day activity on Wednesday. Nonetheless, it
appears that southeast NE into southwest IA will have the highest
probability of experiencing severe weather during the afternoon
and evening hours.

On Wednesday night into Thursday, the aforementioned Four-Corners
upper low will eject northeast into the mid Missouri Vally,
driving the development of a surface low from western KS into
central IA by 00z Friday. As such, showers and thunderstorms will
remain in the forecast with with some severe potential again on
Thursday afternoon over southeast NE into southwest IA,
immediately ahead of the migratory surface low.

By Friday, drier conditions are anticipated as mid-level heights
build across the region.

.LONG TERM...(Friday night through Tuesday)
Issued at 315 PM CDT Tue May 1 2018

On Saturday into Saturday night, a low-amplitude impulse will
translate from the northern Plains into mid MO Valley, supporting
a low-probability chance of showers. A potentially better chance
of precipitation will exist next Tuesday into Wednesday ahead of a
prominent upper low tracking southeast through the north-central
CONUS. High temperatures through the extended forecast should be
primarily in the 70s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1233 PM CDT Tue May 1 2018

Variable MVFR/VFR cigs this afternoon with increasing chance for
thunderstorms. Included stronger wind gusts and reduced vsbys with
storms KOMA/KLNK especially in the 22-01Z time period. May need to
add hail and stronger winds as the storms develop. Additional
thunderstorms possible overnight with the strengthening low level
jet and included these as well. Low level wind shear may need to
be added for the evening hours at KLNK and KOMA.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...Mead
LONG TERM...Mead
AVIATION...Zapotocny
Hazardous weather outlook, May 1, 3:28 PM CDT, 2 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
328 PM CDT Tue May 1 2018

NEZ011-012-016>018-030>032-021030-
Knox-Cedar-Antelope-Pierce-Wayne-Boone-Madison-Stanton-
328 PM CDT Tue May 1 2018

This Hazardous Weather Outlook is for portions of northeast
Nebraska.

.DAY ONE...Tonight and Wednesday

Showers and thunderstorms are possible tonight with the greatest
severe weather potential existing to the southeast of the area.

.DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday

A few non-severe thunderstorms are possible Wednesday night and
again on Thursday afternoon.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation is not anticipated through Wednesday.

IAZ043-055-056-069-079-080-090-091-NEZ015-033-034-042>045-050>053-
065>068-078-088>093-021030-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Thurston-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
328 PM CDT Tue May 1 2018

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Wednesday

Severe thunderstorms are likely through midnight with a few
tornadoes, large hail, damaging outflow winds, and locally
excessive rainfall all possible.

Another round of severe thunderstorms are expected Wednesday
afternoon and evening across portions of southeast Nebraska into
southwest Iowa.

.DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday

A few severe storms are possible again on Thursday afternoon over
far southeast Nebraska and southwest Iowa.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation has occurred.

In the hours before

Local storm report, May 1, 5:11 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
511 PM CDT TUE MAY 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     HAIL             3 WNW ABIE              41.35N 97.00W
05/01/2018  E2.00 INCH       BUTLER             NE   PUBLIC

            RELAYED VIA FACEBOOK.

&&

CZ
Local storm report, May 1, 5:23 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
523 PM CDT TUE MAY 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             LINWOOD                 41.41N 96.93W
05/01/2018  M1.75 INCH       BUTLER             NE   EMERGENCY MNGR

&&
Local storm report, May 1, 5:24 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
524 PM CDT TUE MAY 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     FUNNEL CLOUD     2 SW ABIE               41.31N 96.98W
05/01/2018                   BUTLER             NE   EMERGENCY MNGR

&&
Local storm report, May 1, 5:27 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
527 PM CDT TUE MAY 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     HAIL             2 W OCTAVIA             41.35N 97.09W
05/01/2018  M2.75 INCH       BUTLER             NE   EMERGENCY MNGR

&&
Local storm report, May 1, 5:33 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
533 PM CDT TUE MAY 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     HAIL             LINWOOD                 41.41N 96.93W
05/01/2018  E1.75 INCH       BUTLER             NE   PUBLIC

            RELAYED VIA SOCIAL MEDIA.

&&

CZ
Local storm report, May 1, 5:48 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
548 PM CDT TUE MAY 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     HAIL             NORTH BEND              41.47N 96.78W
05/01/2018  M1.25 INCH       DODGE              NE   TRAINED SPOTTER

            RELAYED VIA RETIRED NWS EMPLOYEE.

&&

CZ

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 7:52 PM CDTSpecial Weather StatementOAXKnox23 min
Apr 30, 8:02 PM CDTSevere Thunderstorm WarningOAXKnox28 min
Apr 30, 8:37 PM CDTSpecial Weather StatementOAXKnox38 min
Apr 30, 9:32 PM CDTSpecial Weather StatementOAXAntelope, Cedar, Pierce43 min
May 1, 1:43 AM CDTSpecial Weather StatementOAXWayne32 min
May 1, 2:25 AM CDTSpecial Weather StatementOAXCuming20 min
May 1, 2:51 AM CDTSpecial Weather StatementOAXThurston24 min
May 1, 3:47 PM CDTSevere Thunderstorm WarningOAXColfax, Cuming, Dodge, Platte, Stanton43 min
May 1, 3:58 PM CDTSevere Thunderstorm WarningOAXButler, Colfax, Platte32 min
May 1, 4:19 PM CDTSevere Thunderstorm WarningOAXColfax, Dodge29 min
May 1, 4:27 PM CDTSevere Thunderstorm WarningOAXButler, Colfax33 min
May 1, 4:38 PM CDTSevere Thunderstorm WarningOAXBurt, Cuming, Dodge52 min
May 1, 4:55 PM CDTSevere Thunderstorm WarningOAXButler, Colfax, Dodge, Saunders50 min
May 1, 5:01 PM CDTTornado WarningOAXButler, Saunders29 min
May 1, 5:02 PM CDTSevere Thunderstorm WarningOAXButler, Colfax, Platte43 min
May 1, 5:27 PM CDTSevere Thunderstorm WarningOAXBurt, Dodge, Washington48 min
May 1, 5:38 PM CDTTornado WarningOAXBurt, Washington17 min
May 1, 5:40 PM CDTSevere Thunderstorm WarningOAXButler, Colfax, Platte50 min
May 1, 5:42 PM CDTSevere Thunderstorm WarningOAXDodge, Saunders48 min
May 1, 5:50 PM CDTSevere Thunderstorm WarningOAXWashington40 min
May 1, 6:08 PM CDTSevere Thunderstorm WarningOAXBurt52 min
May 1, 6:21 PM CDTSevere Thunderstorm WarningOAXBurt, Dodge, Washington17 min
May 1, 6:28 PM CDTSevere Thunderstorm WarningOAXButler32 min
May 1, 6:28 PM CDTTornado WarningOAXJefferson32 min
May 1, 6:56 PM CDTTornado WarningOAXGage, Jefferson34 min
May 1, 6:58 PM CDTFlash Flood WarningOAXBurt, Washington2 hr

Nearby

Tornado Warnings in Nebraska, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.